Kansas, 2015Flash Flooding and Damaging Winds in Kansas, July 10, 2015
July 10, 2015 · NWS TOP · 10 events in 3 counties and zones
On the afternoon of the 10th a supercell formed west of Lyon county. It then moved into the county and began to bow out causing severe wind gusts in the process.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of the 10th a supercell formed west of Lyon county. It then moved into the county and began to bow out causing severe wind gusts in the process. Slow storm motion and heavy rainfall lead to flash flooding in Lyon and Osage counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 10, 2:16 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 10, 2:16 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT FRI JUL 10 2015
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 312 PM CDT FRI JUL 10 2015
THERE APPEARS TO BE A WEAK SHORTWAVE LIFTING NORTHEAST THROUGH
SOUTHERN KS PER THE 19Z WATER VAPOR IMAGERY AND PROFILER DATA. THIS
WAVE IS RATHER SUBTLE HOWEVER. A CUTOFF UPPER LOW APPEARS TO BE
SPINNING OVER NV WHILE THE MEAN WESTERLIES REMAIN WELL NORTH ACROSS
CANADA. AT THE SURFACE, A WARM FRONT WAS NOTED JUST NORTH OF WICHITA
AND FORT SCOTT KANSAS. STRONGER DESTABILIZATION SOUTH OF THE
BOUNDARY HAS ALLOWED FOR STORMS TO GROW UPSCALE.
THINK SCATTERED STORMS ARE LIKELY TO LINGER AS LONG AS THE WEAK
SHORTWAVE REMAINS ALOFT SINCE THERE IS NOT MUCH INHIBITION. ANY
SURFACE BASED STORMS TAPPING INTO THE STRONGER INSTABILITY ALONG AND
SOUTH OF THE WARM FRONT WILL HAVE THE POTENTIAL FOR HAIL AND
DAMAGING WINDS. THERE MAY ALSO BE A SMALL CHANCE FOR A TORNADO IF
STORMS ARE ABLE TO RIDE ALONG THE BOUNDARY. CONFIDENCE IN WHEN
STORMS WILL FALL APART IS RATHER LOW AS MODELS CONTINUE TO GENERATE
SOME QPF THROUGH THE NIGHT. HOWEVER ONE WOULD EXPECT THE WAVE TO
EVENTUALLY LIFT NORTH AND EAST OR SHEAR OUT AS THE BOUNDARY LAYER
BEGINS TO STABILIZE. BECAUSE OF THIS HAVE POPS GRADUALLY TRENDING
DOWN OVERNIGHT. MOSTLY CLOUDY SKIES AND CONTINUES LOW LEVEL WARM AIR
ADVECTION IS EXPECTED TO KEEP TEMPS RATHER MILD OVERNIGHT. LOWS
SATURDAY MORNING ARE EXPECTED TO BE AROUND 70 TO THE MID 70S.
FOR SATURDAY, MODELS ARE SKETCHY ON WHETHER THERE MAY BE ANOTHER
VORT MAX OVERHEAD. THE NAM HAS SIGNS THAT THERE COULD BE SOME WEAK
VORTICITY, WHILE THE GFS ADVECTS AN ELEVATED MIXED LAYER INTO THE
FORECAST AREA WITH NO SIGNS OF FORCING. IN GENERAL MODELS SEEM TO BE
LESS BULLISH WITH THEIR QPF PROGS AND WITH HEIGHTS RISING THROUGH
THE DAY THINK THE GFS MAY BE ONTO SOMETHING. WITH THIS IN MIND, HAVE
A DRY FORECAST THROUGH THE DAY. HAVE HIGHS FROM THE LOWER 90S OVER
EAST CENTRAL KS TO THE UPPER 90S OVER NORTH CENTRAL KS BASED ON THE
BOUNDARY LAYER MIXED DEPTH. MIXING IS EXPECTED TO BE A LITTLE DEEPER
ACROSS WESTERN COUNTIES THAN IT SHOULD BE IN EASTERN KS.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 312 PM CDT FRI JUL 10 2015
ON SATURDAY NIGHT THE LOW LEVEL JET INCREASES OUT OF THE SOUTHWEST
OVER THE AREA WITH MOST OF THE CONVERGENCE FURTHER EAST OVER IA AND
MO. ELEVATED CONVECTION IS LIKELY ALONG THE NOSE OF THE LOW LEVEL
JET AS IT VEERS TO A MORE WESTERLY DIRECTION. TOWARDS SUNRISE AND
SHORTLY AFTER THE JET WILL BEGIN TO WEAKEN AND THE AREA OF
CONVERGENCE COULD MOVE CLOSER TO THE KS/MO STATE. ALSO THE JET COULD
INTERACT WITH ANY POSSIBLE GRAVITY WAVE PROGAGATING FROM THE
ELEVATED CONVECTION TO THE EAST. MOST OF THE MODELS ARE SHOWING
THESE ELEVATED SHOWERS AND POSSIBLY ISOLATED THUNDER WITH THE
EXCEPTION OF THE NAM WHICH IS FURTHER NORTHEAST WITH THIS ACTIVITY.
THIS ACTIVITY COULD LINGER INTO THE LATE MORNING HOURS. HAVE LEFT
THE FORECAST DRY FOR NOW SINCE THE BETTER LIFT COULD BE FOCUSED JUST
TO THE EAST OF THE FORECAST AREA AND COVERAGE IS NOT EXPECTED TO BE
MUCH. THE REST OF SUNDAY WILL BE DRY WITH TEMPERATURES RISING INTO
THE MID 90S TO LOWER 100S, AND DEW POINTS REACHING THE UPPER 60S TO
LOWER 70S. WARMEST TEMPERATURES WILL BE ACROSS CENTRAL KS AND
HIGHEST DEW POINTS WILL BE ACROSS EASTERN KS. THIS COMBINATION WILL
CAUSE HEAT INDICES TO BE NEAR 105 MAKING CONDITIONS RATHER
UNCOMFORTABLE. DURING THE DAY MONDAY A SHORTWAVE DIGGING OVER THE
GREAT LAKES REGION WILL DRAG A FRONT INTO PORTIONS OF CENTRAL AND
EASTERN KS. LOW LEVEL CONVERGENCE ALONG THE FRONT APPEARS TO BE
RATHER WEAK AND THE UPPER LEVEL SUPPORT IS SOMEWHAT REMOVED TO THE
NORTHEAST. GFS SOUNDINGS DO SHOW SURFACE HEATING WILL REMOVE THE CAP
IN PLACE AND ANY ORGANIZED LIFT COULD SET OFF A HIGH BASE STORM
DURING THE LATE AFTERNOON AND EVENING HOURS AS THE FRONT SLOWS ITS
SOUTHWARD PROGRESS. WITH LOW CONFIDENCE AT THIS POINT HAVE LEFT THE
FORECAST DRY. REGARDLESS OF THE PRECIP CHANCES DEW POINTS AND
TEMPERATURES WILL CAUSE HEAT INDICES TO RANGE FROM 100-107 MONDAY
AFTERNOON AND EARLY EVENING. DECIDED TO LOWER DEW POINTS SLIGHTLY
FROM THE GUIDANCE THINKING THAT THE MIXING WILL BE STRONGER THAN THE
MODELS ARE FORECASTING.
SLIGHT TO CHANCE POPS FROM MONDAY NIGHT THROUGH FRIDAY AS AN
UPPER LEVEL RIDGE OVER THE SOUTHERN CONUS BEGINS TO BREAK DOWN. A
MID LEVEL TROUGH BEGINS TO DEEPEN OVER THE GREAT LAKES, HELPING TO
FLATTEN OUT THE RIDGE TUESDAY INTO WEDNESDAY. FLOW OVER NORTHEAST
KANSAS WILL BECOME EAST/NORTHEAST WITH EMBEDDED SHORTWAVES MOVING
OVER THE AREA THROUGH THE WEEK. BEST CHANCES FOR PRECIPITATION
LOOK TO BE WEDNESDAY, WEDNESDAY NIGHT, AND THURSDAY NIGHT AS A
STATIONARY FRONT SITS OVER CENTRAL KANSAS HELPING TO AID IN LOW
LEVEL FORCING. AS FOR TEMPERATURES, TUESDAY WILL BE HOT WITH
TEMPERATURES TO THE MID TO UPPER 90S, AND HEAT INDICIES BETWEEN
98-103 DEGREES. THE REST OF THE WEEK, HIGH TEMPERATURES COOL
SLIGHTLY INTO THE LOWER 90S. LOWS STAY IN THE UPPER 60S TO LOW
70S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1219 PM CDT FRI JUL 10 2015
WITH A WEAK WAVE MOVING OVERHEAD, SCATTERED ELEVATED STORMS WILL
BE POSSIBLE THROUGH THE AFTERNOON. UNFORTUNATELY THERE IS NO
BOUNDARY TO FOCUS CONVECTION AND SO TIMING STORMS IN THE TAFS IS
LOW CONFIDENCE. EVENTUALLY THIS WAVE SHOULD LIFT NORTH OF THE
AREA WITH THE BOUNDARY LAYER STABILIZING. SO THE SCATTERED
CONVECTION SHOULD COME TO AN END SOMETIME THIS EVENING. HOWEVER
THE HIGH RES MODELS ARE SUGGESTING A MCS COULD MOVE OFF THE HIGHER
TERRAIN TOWARDS NORTH CENTRAL KS. DON'T HAVE MUCH CONFIDENCE IN
THIS SO WILL WAIT AND SEE IF STORMS WILL PERSIST LATE INTO THE
EVENING.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...WOLTERS
LONG TERM...HELLER/SANDERS
AVIATION...WOLTERS
Hazardous weather outlook, Jul 10, 2:17 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT FRI JUL 10 2015
KSZ008>012-020>024-026-034>040-054>056-058-059-112030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
317 PM CDT FRI JUL 10 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS CONTINUE THIS AFTERNOON AND CONTINUE INTO THE
EVENING. THE PRIMARY CONCERN WILL BE DAMAGING WINDS AND LOCALIZED
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HEAT INDEX TEMPERATURES WILL LIKELY REACH 100-105 DEGREES ON
SATURDAY AND TUESDAY...AND MAY EXCEED 105 DEGREES ON SUNDAY AND
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jul 10, 2:34 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT FRI JUL 10 2015
KSZ054-102115-
LYON-
334 PM CDT FRI JUL 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY UNTIL 415 PM
CDT...
AT 334 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF OLPE...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EMPORIA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 133.
KANSAS TURNPIKE BETWEEN MILE MARKERS 116 AND 128.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3830 9636 3848 9635 3837 9601 3826 9626
3823 9636
TIME...MOT...LOC 2034Z 226DEG 14KT 3832 9634
BOWENFlash Flood, Lyon
- When
- July 10, 3:38 PM CST to 6:38 PM CST
- Where
- Lyon County, 2.07 mi N of (Emp)emporia Muni Ar to 2.19 mi N of (Emp)emporia Muni Ar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.360, -96.180
The intersection of hwy 99 and 135th rd was closed due to flooding.
Thunderstorm Wind, Lyon
- When
- July 10, 3:40 PM CST to 3:43 PM CST
- Where
- Lyon County, 3.33 mi WSW of Hartford
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.290, -96.010
Trees and power pole down at the intersection of road 80 and road V.
Thunderstorm Wind, Lyon
- When
- July 10, 3:43 PM CST to 3:46 PM CST
- Where
- Lyon County, 1.29 mi WNW of Hartford
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 38.310, -95.970
Tree was uprooted and damage to a farmstead including broken windows.
Thunderstorm Wind, Coffey
- When
- July 10, 3:46 PM CST to 3:49 PM CST
- Where
- Coffey County, 4.7 mi NW of Strawn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.310, -95.940
Reports of minor roof damage to a building.
Thunderstorm Wind, Coffey
- When
- July 10, 3:51 PM CST to 3:54 PM CST
- Where
- Coffey County, 5.3 mi WSW of Strawn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.240, -95.960
Flash Flood, Lyon
- When
- July 10, 4:13 PM CST to 7:13 PM CST
- Where
- Lyon County, 9.85 mi S of Plymouth to 9.25 mi S of Plymouth
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.280, -96.354
Flooding over the Kansas turnpike at mile marker 118. This shut down the northbound lanes. A 21 year old male driver hydroplaned and lost control of his vehicle. The vehicle left the road and was then swept downstream by the flood waters. He was not able to survive.
Flash Flood, Osage
- When
- July 10, 4:48 PM CST to 7:48 PM CST
- Where
- Osage County, 1.76 mi SE of Arvonia to 1 mi S of Arvonia
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.450, -95.850
Water over the road at intersection of Hoch rd and Lake rd.
Flash Flood, Osage
- When
- July 10, 4:48 PM CST to 7:48 PM CST
- Where
- Osage County, 4.24 mi NNW of Olivet to 4.69 mi NNW of Olivet
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.538, -95.774
Water running over the road near the intersection of 293rd st and Urish rd.
Flash Flood, Osage
- When
- July 10, 4:48 PM CST to 7:48 PM CST
- Where
- Osage County, 2.58 mi SSE of Lyndon to 3.32 mi SSE of Lyndon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.585, -95.662
Water running over hwy K-68 approximately 1.5 miles east of the US hwy 75 intersection.
Flash Flood, Osage
- When
- July 10, 5:00 PM CST to 8:00 PM CST
- Where
- Osage County, 3.03 mi ESE of Barclay to 2.23 mi ESE of Barclay
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.560, -95.830
Water two feet deep running over the road at the intersection of hwy K-170 and 277th rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Oregon, July 10, 20151 death · 1 injured · 1 event
- Excessive Heat in Arkansas, July 10, 20151 death · 1 event
- Flash Flooding and Flood in Iowa, July 10 to 11, 2015$550,000 · 31 events
- Flash Flooding and Damaging Winds in West Virginia, July 10 to 11, 2015$497,000 · 52 kt wind · 11 events
- Tornadoes and Damaging Winds in Kentucky, July 10, 2015$190,000 · EF0 · 30 events
- Hail and Damaging Winds in Georgia, July 10, 2015$33,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Nebraska, July 10, 2015$32,000 · 1.75 in hail · 7 events
- Flash Flood and Damaging Wind in Kentucky, July 10, 2015$26,000 · 2 events
- Damaging Winds in Kentucky, July 10, 2015$1,000 · 55 kt wind · 18 events
- Flash Flooding and Hail in New Mexico, July 10, 2015$10,000 · 1 in hail · 11 events
- High Surf in Hawaii, July 10 to 11, 201510 events
- Flash Flood and Hail in Kansas, July 10, 2015$13,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 583227, 583236, 583234, 583231, 583229, 583238, 583240, 583241, 583242, 583243.